One fatal case of postburn acute hemorrhagic necrotising pancreatitis is reported from a clinico-pathological viewpoint. Venous stasis of the pancreas caused by burn-induced myocardial depression, followed by the development of systemic endotoxemia, might be causative factors of this fatal complication. The importance of prevention of endotoxemia in severely-burned patients is emphasized.
A 16-year-old male victim of a motorcycle crash had pneumopericardium with hypoxia requiring respiratory support. Subxiphoid pericardial drainage prevented the development of compromised cardiac tamponade before positive pressure ventilation and maintained hemodynamic stability throughout prolonged mechanical ventilation. Pneumopericardium is not uncommon as a result of various causes including transsternal surgery, penetrating chest trauma, infectious pericarditis, perforation of esophagus or stomach, asthma, difficult labor, and barotrauma in IRDS (idiopathic respiratory distress syndrome) neonates supported by mechanical ventilation. Pneumopericardium following blunt chest trauma had been a rare and innocuous condition. However, recent reports have emphasized that cardiac tamponade secondary to pneumopericardium can become life-threatening, especially in a patient requiring mechanical ventilatory support. The present communication describes a patient with pneumopericardium after closed chest injury and reviews the available literature to clarify the clinical features of this entity.
A 20-year-old male plating worker was accidentally immersed up to his lower thorax in a vat of hot chromic acid solution. The patient sustained third degree burns over 60% of the lower body surface area. Blood and urine concentrations of chromium were 740μg/dl and 1, 550μg/l, respectively. The initial course was characterized by hypotension, hypoglycemia, acute renal failure, hepatic damage, and thrombocytopenia. Continuous hemodiafiltration between Day 3 and Day 28 after the exposure resulted in recovery from renal failure. Although he underwent debridement and epidermization twice, candidiasis of the burned surface led to candidemia. After a second skin grafting on Day 50, his condition deteriorated, with azotemia again and hyperbilirubinemia. General convulsions occurred after Day 55, and he died on Day 66. The autopsy revealed tubular necrosis of the kidneys, a markedly enlarged liver (5, 700g), with severe fatty infiltration and a slightly atrophic brain without microscopical abnormality. The 21 cases of acute chromium intoxication previously reported are reviewed and recommendations for the management of such patients are presented.